Oren Zimhony, MD; David Stein, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Zimhony O, Stein D. Saquinavir-Induced Hypoglycemia in Type 2 Diabetes. Ann Intern Med. 1999;131:980. doi: 10.7326/0003-4819-131-12-199912210-00019
Download citation file:
Published: Ann Intern Med. 1999;131(12):980.
TO THE EDITOR:
Worsening hyperglycemia and new-onset diabetes have been reported in patients taking all of the available protease inhibitors (1). However, hypoglycemia has also been associated with saquinavir use (2, 3).
A 49-year-old HIV-infected man taking insulin (Humulin 70/30, Eli Lilly and Co., Indianapolis, Indiana), 40 U/d, for type 2 diabetes had dizziness 6 weeks after his HIV therapy was changed. A new regimen that included stavudine, 40 mg twice daily; didanosine, 200 mg twice daily; and saquinavir, 1200 mg three times daily, in the form of soft gelatin capsules, was started. Eight weeks after this change, the patient fainted at work. On arrival at the emergency department, his blood glucose level was 24 mg/dL. He was instructed to administer 20 U of insulin daily and was discharged. Despite the decrease in insulin dosage, the patient continued to have frequent dizziness and low blood glucose levels; insulin therapy was therefore discontinued.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only